Head Games: Drugs of Abuse – Sedative/Hypnotics

Sedative/Hypnotics

Introduction

Barbiturates and benzodiazepines belong to the family of drugs that are frequently called the Sedative/Hypnotics or Tranquilizers, due to the fact they reduce anxiety and cause sleep as well. The “major tranquilizers” are used to treat schizophrenia and the severely mentally ill (by reducing delusions, hallucinations, agitation and aggressiveness), while the “minor tranquilizers” are primarily used to treat anxiety, restlessness and insomnia. As these drugs are often combined with other drugs to achieve a high (alcohol), these drugs could result in death due to causing Central Nervous System depression. These drugs are either ingested or injected.

Slang/Street Names

Barbiturates: Barbs, beans, black beauties, blue angels, candy, downers, nebbies, reds, sleepers, yellows, yellow jackets. Benzodiazepines: Downers.

Pharmacokinetics

Sedative-hypnotics depress the Central Nervous System (CNS) and in the process, decrease awareness of external stimuli, shorten the attention span and decrease intellectual ability. These effects are experienced due to the drugs having an effect on the neurotransmitter GABA, which is the natural “slow down” neurotransmitter in the body. As a result, regular sleep patterns are changed in addition to the loss of rapid eye movement.

Symptoms and Side Effects of Abuse/Dependence

Acute effects of the Sedative-hypnotics cause the person to display an unsteady gait, slurred speech in addition to a “bouncing” motion of the eyes (nystagmus). Abuse of the drugs may create a “paradoxical agitation” in which the person experiences insomnia, hallucinations, nightmares, euphoria, rage reactions and violent behavior (most likely in people who have a history of aggressive or unstable emotional behavior).

Use of sedative-hypnotics may also cause confusion and disorientation in addition to dizziness and headaches. Excessive and chronic use of Sedative-hypnotics could cause apnea (the absence of breathing) in addition to muscle weakness, sexual dysfunction and respiratory depression.

Withdrawal and Overdose

Symptoms of withdrawal from Barbiturates are severe and could cause death and usually begin 8 – 12 hours after the last dose is taken. Withdrawal symptoms include anxiety, muscle twitching, tremors, progressive weakness, dizziness, distorted visual perception, nausea, vomiting and insomnia.

Although Barbiturates can be lethal in overdose, benzodiazepines are not. Benzodiazepines have a large “LD” or lethal dose plateau, however, overdose with both types of drugs could be fatal if combined with another CNS depressant (alcohol, etc.).

Tolerance to Barbiturates also carries a steep LD, however, the tolerance to respiratory depression is more gradual. Eventually, the abuser of Barbiturates reaches a point where the amount of drug needed to feel good is not much less than the amount needed to kill. Withdrawal from the Sedative-hypnotics should always involve the care and attention of a Medical Doctor.

If you are struggling and abusing sedative/hypnotics, please consider asking others for help, by clicking here.

Other HEAD GAMES Drugs of Abuse:

Alcohol

Amphetamines

Cocaine

Hallucinogens (Marijuana and LSD)

Opiates


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s